Tags

Type your tag names separated by a space and hit enter

[Acute encephalopathy due to thiamine deficiency with hyperammonemia in a chronic hemodialysis patient: a case report].
Nihon Jinzo Gakkai Shi. 2003; 45(4):393-7.NJ

Abstract

Hemodialysis(HD) patients are at risk for thiamine deficiency because of low intake and accelerated loss of thiamine during HD. We report here an HD patient, an 82-year-old woman, who developed acute encephalopathy due to thiamine deficiency with hyperammonemia. She was admitted to Nishikawa Town Hospital due to pneumonia and was treated with ABPC/SBT for one week. While she was cured of pneumonia, she had a persistently poor appetite. On the twenty-fourth day after admission, HD with intradialytic parenteral nutrition(IDPN), which consisted of 10% glucose 500 ml, in order to correct her malnutrition, was started. She suddenly presented confusion, speech disturbance and ophthalmoplegia. HD with IDPN was stopped after two hours because of her symptoms. Laboratory studies disclosed plasma glucose of 186 mg/dl and serum ammonium of 155 micrograms/dl. Arterial blood gas analysis(inhaling 3 l/min O2) showed severe metabolic acidosis and respiratory acidosis (pH 7.138, pCO2 44.8 mmHg, pO2 108.9 mmHg, HCO3- 15.1 mmol/l). Her malnutrition, unexplained metabolic acidosis and neurological presentation raised the suspicion of acute encephalopathy due to thiamine deficiency. Fursultiamine 100 mg was administered intravenously. After two hours, metabolic acidosis disappeared (pH 7.437, pCO2 33.9 mmHg, pO2 161.0 mmHg, HCO3- 22.9 mmol/l), and she regained her clear consciousness and serum ammonium decreased at 16 micrograms/dl on the next morning. Serum lactate and thiamine level were shown later to be 57.5 mg/dl and 27 nmol/l, respectively. Her clinical course suggests that the glucose load including IDPN may have caused deterioration of the neurological disorder under the condition of thiamine deficiency. Furthermore, it is possible that a relationship exists between thiamine deficiency and hyperammonemia.

Authors+Show Affiliations

Department of Internal Medicine, Nishikawa Town Hospital, Japan.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
English Abstract
Journal Article

Language

jpn

PubMed ID

12806978

Citation

Ookawara, Susumu, et al. "[Acute Encephalopathy Due to Thiamine Deficiency With Hyperammonemia in a Chronic Hemodialysis Patient: a Case Report]." Nihon Jinzo Gakkai Shi, vol. 45, no. 4, 2003, pp. 393-7.
Ookawara S, Suzuki M, Saitou M. [Acute encephalopathy due to thiamine deficiency with hyperammonemia in a chronic hemodialysis patient: a case report]. Nihon Jinzo Gakkai Shi. 2003;45(4):393-7.
Ookawara, S., Suzuki, M., & Saitou, M. (2003). [Acute encephalopathy due to thiamine deficiency with hyperammonemia in a chronic hemodialysis patient: a case report]. Nihon Jinzo Gakkai Shi, 45(4), 393-7.
Ookawara S, Suzuki M, Saitou M. [Acute Encephalopathy Due to Thiamine Deficiency With Hyperammonemia in a Chronic Hemodialysis Patient: a Case Report]. Nihon Jinzo Gakkai Shi. 2003;45(4):393-7. PubMed PMID: 12806978.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Acute encephalopathy due to thiamine deficiency with hyperammonemia in a chronic hemodialysis patient: a case report]. AU - Ookawara,Susumu, AU - Suzuki,Masayuki, AU - Saitou,Mikio, PY - 2003/6/17/pubmed PY - 2003/7/2/medline PY - 2003/6/17/entrez SP - 393 EP - 7 JF - Nihon Jinzo Gakkai shi JO - Nihon Jinzo Gakkai Shi VL - 45 IS - 4 N2 - Hemodialysis(HD) patients are at risk for thiamine deficiency because of low intake and accelerated loss of thiamine during HD. We report here an HD patient, an 82-year-old woman, who developed acute encephalopathy due to thiamine deficiency with hyperammonemia. She was admitted to Nishikawa Town Hospital due to pneumonia and was treated with ABPC/SBT for one week. While she was cured of pneumonia, she had a persistently poor appetite. On the twenty-fourth day after admission, HD with intradialytic parenteral nutrition(IDPN), which consisted of 10% glucose 500 ml, in order to correct her malnutrition, was started. She suddenly presented confusion, speech disturbance and ophthalmoplegia. HD with IDPN was stopped after two hours because of her symptoms. Laboratory studies disclosed plasma glucose of 186 mg/dl and serum ammonium of 155 micrograms/dl. Arterial blood gas analysis(inhaling 3 l/min O2) showed severe metabolic acidosis and respiratory acidosis (pH 7.138, pCO2 44.8 mmHg, pO2 108.9 mmHg, HCO3- 15.1 mmol/l). Her malnutrition, unexplained metabolic acidosis and neurological presentation raised the suspicion of acute encephalopathy due to thiamine deficiency. Fursultiamine 100 mg was administered intravenously. After two hours, metabolic acidosis disappeared (pH 7.437, pCO2 33.9 mmHg, pO2 161.0 mmHg, HCO3- 22.9 mmol/l), and she regained her clear consciousness and serum ammonium decreased at 16 micrograms/dl on the next morning. Serum lactate and thiamine level were shown later to be 57.5 mg/dl and 27 nmol/l, respectively. Her clinical course suggests that the glucose load including IDPN may have caused deterioration of the neurological disorder under the condition of thiamine deficiency. Furthermore, it is possible that a relationship exists between thiamine deficiency and hyperammonemia. SN - 0385-2385 UR - https://www.unboundmedicine.com/medline/citation/12806978/[Acute_encephalopathy_due_to_thiamine_deficiency_with_hyperammonemia_in_a_chronic_hemodialysis_patient:_a_case_report]_ L2 - https://www.diseaseinfosearch.org/result/3541 DB - PRIME DP - Unbound Medicine ER -